Texas, 2007

Flash Flooding in Texas, May 8 to 9, 2007

May 8 to 9, 2007 · NWS EWX · 2 events in 2 counties and zones

Slow moving thunderstorms produced heavy rainfall over Val Verde and Edwards Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Slow moving thunderstorms produced heavy rainfall over Val Verde and Edwards Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 8, 7:13 PM CST, 47 minutes earlier.

Area forecast discussion, May 8, 7:13 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
813 PM CDT TUE MAY 8 2007

.UPDATE...
SHOWED INCREASING RAIN CHANCES FROM THE WEST TONIGHT
PER TRENDS AND ADJUSTED FORECASTS PER SPC WATCH.  SERIES
OF WEATHER DISTURBANCES IN ADVANCE OF LOW ALOFT OVER THE
SOUTHWEST U.S. AND NORTHERN MEXICO WILL MAINTAIN A CHANCE
FOR SHOWERS AND THUNDERSTORMS THROUGH THURSDAY.  RAIN
CHANCES MAY CONTINUE SOME ON FRIDAY...AS FINAL WAVE OF
SHOWERS DEVELOPS OVER THE AREA.  DECREASING RAIN CHANCES
EXPECTED FROM THE WEST FRIDAY NIGHT THROUGH SATURDAY.
CONTINUING FLASH FLOOD WATCH FOR THE WEST PART OF THE
AREA THROUGH TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 634 PM CDT TUE MAY 8 2007/

AVIATION...
UPPER LOW ACROSS NEW MEXICO HAS PROVIDED ENOUGH INSTABILITY ALOFT
FOR A COMPLEX OF THUNDERSTORMS TO DEVELOP ACROSS THE BIG BEND
REGION TO THE RED RIVER VALLEY. THIS SYSTEM WILL SLOWLY MOVE EAST,
AND IS EXPECTED TO AFFECT THE KDRT AERODROME THIS EVENING AND
TONIGHT. LINGERING CB WITH VCTS IS EXPECTED THROUGH 06Z OUT
WEST...MAINLY ALONG AND WEST OF A KERV TO KLRD LINE. MORE BENIGN
CONDITIONS ARE ANTICIPATED ALONG THE I-35 CORRIDOR WITH VFR
PERSISTING THROUGH THE EVENING AND EARLY NIGHT HOURS. STRATUS
DEVELOPMENT IS EXPECTED TO LOWER CIGS TO MVFR BY 03-04Z. CIGS WILL
CONTINUE TO LOWER AND COULD SEE SOME IFR CONDITIONS IN THE NEAR-
DAWN HOURS. LIGHT TO MODERATE SE FLOW AT THE SFC WILL CONTINUE
THROUGH THE TAF PERIOD.

PREV DISCUSSION... /ISSUED 346 PM CDT TUE MAY 8 2007/

DISCUSSION...
THE UPPER LOW IS APPARENT OVER NM ON WV SATELLITE IMAGERY AND IS
MOVING SLOWLY TOWARD WEST TEXAS. THIS FEATURE WILL KEEP THINGS
UNSETTLED OVER SOUTH CENTRAL TEXAS FOR THE NEXT FEW DAYS. MODELS
SHOW THIS TROUGH MOVING ACROSS TEXAS DURING THE NEXT 48 TO 72
HOURS. FOR THE SHORT TERM DEW POINTS ARE IN THE LOW 70S IN THE
SOUTHEASTERN PART OF THE CWA AND WINDS ARE FROM THE SOUTHEAST...SO
EXPECT MOISTURE TO INCREASE ACROSS THE REST OF THE FORECAST AREA.
THIS WILL PRIME THE ATMOSPHERE FOR THE UPPER TROUGH TO TRIGGER
CONVECTION TONIGHT...ESPECIALLY IN THE NORTHWEST. BIG CONCERNS
WILL BE SLIGHT THREAT OF SEVERE THUNDERSTORMS AND HEAVY RAIN
CAUSING FLASH FLOODING. THE WESTERN HALF OF OUR CWA IS INCLUDED IN
THE SLIGHT RISK AREA FROM SPC. MORNING SOUNDING AT DRT SHOWED PW
AROUND 135 PERCENT OF NORMAL. HAVE INCLUDED MENTION OF POSSIBLE
SEVERE IN ZONES AND WILL CONTINUE THE FLASH FLOOD WATCH FOR THE
WESTERN COUNTIES.

RAIN CHANCES WILL CONTINUE THROUGH FRIDAY AFTERNOON WITH A BIT OF
A LULL THURSDAY NIGHT. CHANCE OF HEAVY RAIN WILL DECREASE...BUT
SEVERE THREAT WILL RETURN WED AFTERNOON AND EVENING.

ONCE THE UPPER TROUGH EXITS THE REGION...HIGH PRESSURE WILL MOVE
IN BEGINNING THIS WEEKEND. THIS WILL BEGIN A QUIET PERIOD WITH
LITTLE CHANCE OF RAIN AND NEAR NORMAL TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              65  85  64  81  64 /  50  30  20  30  20
AUSTIN BERGSTROM INTL AIRPORT  64  84  62  81  62 /  40  30  20  30  20
DEL RIO INTL AIRPORT           65  85  65  82  65 /  70  40  40  20  10
SAN ANTONIO INTL AIRPORT       65  84  64  81  64 /  50  30  30  30  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 7 AM CDT WEDNESDAY FOR THE FOLLOWING ZONES:
DIMMIT...EDWARDS...KINNEY...MAVERICK...REAL...UVALDE...VAL VERDE...
ZAVALA.

&&

08/25/04/PM
Hazardous weather outlook, May 8, 10:50 AM CST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1150 AM CDT TUE MAY 8 2007

TXZ171>173-183>194-202>209-217>225-228-091100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1150 AM CDT TUE MAY 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...GENERALLY ALONG
AND WEST OF A BURNET TO BOERNE TO DILLEY LINE THIS EVENING THROUGH
TONIGHT. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR WESTERN SOUTH
CENTRAL TEXAS COUNTIES...GENERALLY ALONG AND WEST OF A ROCKSPRINGS
TO LEAKEY TO CARRIZO SPRINGS LINE...VALID THIS EVENING THROUGH
TONIGHT.

A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS OVER WEST TEXAS ARE
EXPECTED TO EXPAND EAST INTO THE SOUTHERN EDWARDS PLATEAU BY EARLY
THIS EVENING...AND INTO THE WESTERN HILL COUNTRY AND RIO GRANDE
PLAINS BY LATE TONIGHT. ANY THUNDERSTORM THAT DEVELOPS WILL BE CAPABLE
OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND BRIEF TORNADOES.

SOME OF THE THUNDERSTORMS WILL TRAIN OVER THE SAME AREAS...
CAUSING FLASH FLOODING RAINS OF 2 TO 5 INCHES OVER LOCALIZED
AREAS. OVERNIGHT RAINFALL TOTALS IN THE FLASH FLOOD WATCH AREA
SHOULD AVERAGE AROUND ONE INCH...BUT EVEN AN INCH OF RAIN FALLING
IN A SHORT TIME COULD PRODUCE FLOODING OVER THE ALREADY SATURATED
SOILS. THERE IS ALSO A POTENTIAL FOR MINOR TO MODERATE RIVER
FLOODING FOR STREAMS OVER EDWARDS AND VAL VERDE COUNTY...INCLUDING
THE RIO GRANDE...PECOS...AND DEVILS RIVERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE SLIGHT RISK OF SEVERE THUNDERSTORMS WILL CONTINUE WEDNESDAY
INTO THE DAYTIME HOURS THURSDAY...WITH THE THREAT SPREADING WEST
TO EAST WEDNESDAY NIGHT. THE MAIN THREAT WILL BE FOR LOCALLY
HEAVY RAINFALL...WITH ISOLATED TOTALS OF 3 TO 6 INCHES POSSIBLE.
LARGE HAIL...DAMAGING WINDS...AND BRIEF TORNADOES ARE ALSO
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT

In the hours before

Special weather statement, May 8, 5:28 PM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
628 PM CDT TUE MAY 8 2007

TXZ171>173-183>194-202>209-217>225-228-090300-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...DEL RIO...
ROCKSPRINGS...LEAKEY...KERRVILLE...BANDERA...FREDERICKSBURG...
BOERNE...BLANCO...SAN MARCOS...AUSTIN...BASTROP...GIDDINGS...
BRACKETTVILLE...UVALDE...HONDO...SAN ANTONIO...NEW BRAUNFELS...
SEGUIN...LOCKHART...LA GRANGE...EAGLE PASS...CRYSTAL CITY...
PEARSALL...PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES...
CUERO...HALLETTSVILLE...CARRIZO SPRINGS
628 PM CDT TUE MAY 8 2007

...RAIN CHANCES CONTINUE THIS WEEK...

A SLOW MOVING LOW ALOFT OVER THE SOUTHWEST U.S. AND NORTHERN
MEXICO WILL MOVE SLOWLY EAST THE NEXT FEW DAYS...MOVE ACROSS
SOUTH CENTRAL TEXAS THURSDAY AND EAST OF THE AREA ON FRIDAY AND
FRIDAY NIGHT. A SERIES OF FAST MOVING WEATHER DISTURBANCES IN
ADVANCE OF THIS SPRING STORM SYSTEM WILL MOVE NEAR THE AREA
THROUGH THURSDAY.

THERE IS A CHANCE FOR SHOWERS OR THUNDERSTORMS THROUGH
THURSDAY. ON FRIDAY...THERE WILL BE A CONTINUED CHANCE
FOR RAIN...SHOWERS OR THUNDERSTORMS...THEN THIS ACTIVITY
IS EXPECTED TO DECREASE FROM THE WEST FRIDAY NIGHT.

THIS WEATHER PATTERN HAS THE POTENTIAL TO CAUSE SEVERE
THUNDERSTORMS AND HEAVY RAINS. THE PRIMARY SEVERE WEATHER
THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY
RAINFALL IS LIKELY AT TIMES...AND HAS THE POTENTIAL TO CAUSE
FLASH FLOODING THIS WEEK.

ADDITIONAL STATEMENTS WILL BE ISSUED AS CONDITIONS WARRANT.
FOR THE LATEST WEATHER INFORMATION...ON THE WEB...GO TO
WWW.SRH.WEATHER.GOV/EWX.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Val Verde

When
May 8, 8:00 PM CST to 10:00 PM CST
Where
Val Verde County, Pandale to Juno
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.180, -101.550

Scattered showers and thunderstorms produced general 1 to 2 inch rain amounts over northern Val Verde County, with up to 4 inches near Juno. SH163 was closed near Juno due to flash flooding.

Flash Flood, Edwards

When
May 8, 11:30 PM CST to May 9, 1:30 AM CST
Where
Edwards County, 30 mi NW of Rocks Spgs to 20 mi N of Barksdale
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.327, -100.575

Scattered showers and thunderstorms produced general 1 to 2 inch rain amounts in northwest Edwards County, with highest totals near 3 inches. SH55 closed was northwest of Rocksprings due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33340, 33341.